Valproic acid (VA) is an antiepileptic drug commonly used in psychiatric setting as mood stabilizer. It is generally well-tolerated but, because of its pharmacodynamic properties, it may cause different adverse drug reactions, especially when it is co-administrated with other drugs. Here we report the case of a 65 year old man with a Bipolar Disorder type I, according to DSM V, hospitalized for a depressive relapse and treated with Valproic Acid 300 mg/day, Lorazepam 2.5 mg/day, and Elopram 40 mg/ml intravenous daily infusions. When, one week after admission, Silodosin 8 mg/day was added for the management of Benign Prostatic Hyperplasia (BPH) symptoms, he developed an extensive pruritic and purpuric skin rash on his lower legs that subsided after valproic acid discontinuation and therapy with intravenous fluids and oral antihistamines. Therefore, valproic acid was replaced with Pregabalin, which was well tolerated by the patient who recovered quickly. Our clinical experience and the pharmacologic mechanisms underlying the onset of this adverse drug reaction are discussed in detail. Since valproic acid inhibits the uridin-glucuronyl transferase-2B7 (UGT2B7) enzyme that is involved in the metabolism of silodosin, a likely interaction between valproic acid and silodosin elimination pathway has been considered as a possible precipitating factor in our case. The goal of this case report is to draw clinicians’ attention on the significant risk of pharmacokinetic interaction in patients undergoing multiple treatments for different diseases.

Itching skin rash during valproic acid therapy in co-admistration with silodosin: a case report and review of literature

PETRALIA, Antonino;Signorelli MS
2016-01-01

Abstract

Valproic acid (VA) is an antiepileptic drug commonly used in psychiatric setting as mood stabilizer. It is generally well-tolerated but, because of its pharmacodynamic properties, it may cause different adverse drug reactions, especially when it is co-administrated with other drugs. Here we report the case of a 65 year old man with a Bipolar Disorder type I, according to DSM V, hospitalized for a depressive relapse and treated with Valproic Acid 300 mg/day, Lorazepam 2.5 mg/day, and Elopram 40 mg/ml intravenous daily infusions. When, one week after admission, Silodosin 8 mg/day was added for the management of Benign Prostatic Hyperplasia (BPH) symptoms, he developed an extensive pruritic and purpuric skin rash on his lower legs that subsided after valproic acid discontinuation and therapy with intravenous fluids and oral antihistamines. Therefore, valproic acid was replaced with Pregabalin, which was well tolerated by the patient who recovered quickly. Our clinical experience and the pharmacologic mechanisms underlying the onset of this adverse drug reaction are discussed in detail. Since valproic acid inhibits the uridin-glucuronyl transferase-2B7 (UGT2B7) enzyme that is involved in the metabolism of silodosin, a likely interaction between valproic acid and silodosin elimination pathway has been considered as a possible precipitating factor in our case. The goal of this case report is to draw clinicians’ attention on the significant risk of pharmacokinetic interaction in patients undergoing multiple treatments for different diseases.
valproic acid; pharmacodinamic; silodosine
File in questo prodotto:
File Dimensione Formato  
scan0066.pdf

non disponibili

Tipologia: Versione Editoriale (PDF)
Dimensione 1.39 MB
Formato Adobe PDF
1.39 MB Adobe PDF   Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.11769/37206
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 2
  • ???jsp.display-item.citation.isi??? ND
social impact